Alert archive / Oregon / Frost Advisories in 2012

Frost Advisory 23, NWS Medford, OR

June 7, 2012Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this frost advisory at Jun 7, 2012, 8:19 PM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Jun 8, 2012, 3:00 AM PDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2012, 8:19 PM PDT (03:19 UTC)
In effect from
Jun 8, 2012, 3:00 AM PDT
Expired
Jun 8, 2012, 7:00 AM PDT
In force
4 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WWUS76 KMFR 080319
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
819 PM PDT THU JUN 7 2012

...A COLD AIR MASS WILL GENERATE FROST CONDITIONS EARLY FRIDAY MORNING...

CAZ084-085-ORZ029>031-081130-
/O.NEW.KMFR.FR.Y.0023.120608T1000Z-120608T1400Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ALTURAS...BEATTY...BLY...CHEMULT...
CRESCENT...GILCHRIST...SPRAGUE RIVER
819 PM PDT THU JUN 7 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 7 AM PDT FRIDAY. 

* TEMPERATURE...33 TO 36.

* TEMPERATURE INVERSION...AN INVERSION IS EXPECTED TONIGHT...SO TEMPERATURES
  ABOVE THE SURFACE WILL BE A FEW DEGREES WARMER THAN THE SURFACE.

* LOCATIONS INCLUDE: BEATTY...LAKEVIEW...BLY...KLAMATH FALLS...CHEMULT...CRESCENT...
  GILCHRIST...SPRAGUE RIVER...ALTURAS.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SK/DW
2 follow-up statements
935 
WWUS76 KMFR 080944
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
244 AM PDT FRI JUN 8 2012

...A COLD AIR MASS WILL GENERATE FROST CONDITIONS EARLY THIS
MORNING AND POTENTIAL FREEZE CONDITIONS SATURDAY MORNING...

CAZ084-085-ORZ029>031-081745-
/O.NEW.KMFR.FZ.A.0009.120609T1000Z-120609T1400Z/
/O.CON.KMFR.FR.Y.0023.120608T1000Z-120608T1400Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ALTURAS...BEATTY...BLY...CHEMULT...
CRESCENT...GILCHRIST...SPRAGUE RIVER
244 AM PDT FRI JUN 8 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING. A FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT THIS
MORNING. 

* TEMPERATURE...33 TO 36 THIS MORNING. TEMPERATURES COULD REACH BELOW
  FREEZING SATURDAY MORNING.

* TEMPERATURE INVERSION...AN INVERSION IS EXPECTED THIS MORNING AND
  SATURDAY MORNING...SO TEMPERATURES ABOVE THE SURFACE WILL BE A
  FEW DEGREES WARMER THAN THE SURFACE.

* LOCATIONS INCLUDE: BEATTY...LAKEVIEW...BLY...KLAMATH FALLS...
  CHILOQUIN...CRESCENT...GILCHRIST...SPRAGUE RIVER...ALTURAS.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

SK
307 
WWUS76 KMFR 081410
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
710 AM PDT FRI JUN 8 2012

...A COLD AIR MASS WILL GENERATE FROST CONDITIONS EARLY THIS
MORNING AND POTENTIAL FREEZE CONDITIONS SATURDAY MORNING...

CAZ084-085-ORZ029>031-082215-
/O.EXP.KMFR.FR.Y.0023.000000T0000Z-120608T1400Z/
/O.CON.KMFR.FZ.A.0009.120609T1000Z-120609T1400Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ALTURAS...BEATTY...BLY...CHEMULT...
CRESCENT...GILCHRIST...SPRAGUE RIVER
710 AM PDT FRI JUN 8 2012

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...
...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY HAS EXPIRED. A FREEZE WATCH REMAINS IN EFFECT 
FROM LATE TONIGHT THROUGH SATURDAY MORNING.


* TEMPERATURE...TEMPERATURES COULD REACH BELOW FREEZING SATURDAY
  MORNING.

* TEMPERATURE INVERSION...AN INVERSION IS EXPECTED SATURDAY
  MORNING...SO TEMPERATURES ABOVE THE SURFACE WILL BE A FEW
  DEGREES WARMER THAN THE SURFACE.

* LOCATIONS INCLUDE: BEATTY...LAKEVIEW...BLY...KLAMATH FALLS... 
  CHILOQUIN...CRESCENT...GILCHRIST...SPRAGUE RIVER...ALTURAS.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

PETRUCELLI

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Jun 7, 2:40 PM PDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 7, 2:40 PM PDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
240 PM PDT THU JUN 7 2012

.DISCUSSION...LATEST VISIBLE IMAGE SHOWS BROKEN UP CLOUD COVER OVER
MOST OF THE AREA WITH HIGH AND MID CLOUDS IN SOUTHEAST LAKE AND
MODOC COUNTIES. THE COLD FRONT HAS MOVED EAST OF MEDFORD AND SHOULD
CLEAR THE FORECAST AREA EARLY THIS EVENING. LIGHT SCATTERED SHOWERS
ARE DEVELOPING BEHIND THE FRONT. HOWEVER....DO NOT EXPECT THEM TO
INCREASE IN COVERAGE OR INTENSITY THE REST OF THE AFTERNOON.

ONE THING TO NOTE ON THE VISIBLE IMAGE ARE THE POPCORN CONFIGURATION
OF CLOUDS OVER THE EASTERN PACIFIC. THIS WILL HEAD OUR WAY TONIGHT
THROUGH FRIDAY COURTESY OF A STRONG UPPER LOW. THIS LOW WILL USHER
IN COLDER AIR ALOFT WHICH WILL RESULT IN INCREASING SHOWERS DURING
THE DAY FRIDAY. THE COLDEST AIR MASS SHOULD REMAIN NORTH OF THE
AREA. HOWEVER ENOUGH INSTABILITY EXIST FOR A FEW ISOLATED STORMS
LATE FRIDAY AFTERNOON THROUGH EARLY EVENING ALONG THE NORTHERN PART
OF THE CWA. ELSEWHERE...SCATTERED SHOWERS ARE EXPECTED WITH SOME
OF THOSE SHOWERS COULD PRODUCING SMALL BUT BRIEF HAIL.

THE MODELS ARE IN FAIRLY GOOD AGREEMENT SWINGING THE UPPER LOW
THROUGH THE AREA FRIDAY NIGHT...THEN MOVING SOUTHEAST SATURDAY
MORNING. THIS WILL RESULT IN COOL TEMPERATURES EAST OF THE CASCADES.
IT'S QUESTIONABLE HOW MUCH CLEARING...IF ANY TAKES PLACE. RIGHT NOW
WERE THINKING THERE WON'T BE ENOUGH CLEARING FOR TEMPERATURES TO
DROP TO FREEZING.

SATURDAY WILL BE A TRANSITION DAY WITH ISOLATED TO SCATTERED
SHOWERS IN THE MORNING FOLLOWED BY INCREASING DRY TIME IN THE
AFTERNOON AS THE UPPER LOW DEPARTS AND 500MB HEIGHTS INCREASE AS AN
UPPER RIDGE SHIFTS EAST TOWARDS THE FORECAST AREA. TEMPERATURES
SATURDAY WILL BE MILDER WITH READINGS AVERAGING BETWEEN 5-7 DEGREES
WARMER.

THE MODELS HAVE REMAINED CONSISTENT OVER THE PAST FEW DAYS
ADVERTISING A DRY AND WARMER PATTERN SUNDAY THROUGH EARLY NEXT WEEK.
A THERMAL TROUGH WILL DEVELOP ALONG THE COAST WITH OFFSHORE FLOW
DEVELOPING. THIS WILL KEEP SKIES CLEAR TO MOSTLY CLEAR DURING THE
DAYS AND NIGHTS WITH ABOVE NORMAL TEMPERATURES SUNDAY THROUGH NEXT
TUESDAY.

ON WEDNESDAY AND THURSDAY...THE THE MODELS SHOW A WEAK TROUGH
MOVING INTO THE AREA  BRINGING INCREASED ONSHORE FLOW. HOWEVER IT
LOOKS LIKE ANY PRECIPITATION WILL REMAIN NORTH. -PETRUCELLI

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THIS
EVENING. HOWEVER ISOLATED TO SCATTERED SHOWERS MAY RESULT IN
TEMPORARY MVFR CIGS AND PARTIAL MTN OBSCURATION UNTIL AROUND 4Z. MVFR
CIGS RETURN AT THE COAST LATE TONIGHT INTO FRIDAY MORNING WITH VFR
CONDITIONS EXPECTED ELSEWHERE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PZ...NONE.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:44 AM PDTFreeze WatchMFRKlamath, Lake12 hr
Jun 8, 2:52 AM PDTSmall Craft Advisory for Hazardous SeasMFR44 hr
Jun 8, 1:57 PM PDTFreeze WarningMFRKlamath, Lake17 hr
Jun 8, 2:21 PM PDTHazardous Seas WatchMFR12 hr
Jun 8, 2:21 PM PDTSmall Craft Advisory for WindsMFR3 days
Jun 8, 2:21 PM PDTSmall Craft Advisory for Hazardous SeasMFR3 days

Nearby

Frost Advisories in Oregon, 2012Frost Advisories in California, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.